Ohio, 2014

High Wind in Ohio, April 14, 2014

April 14, 2014 · NWS CLE · 3 events in 3 counties and zones

Very strong winds were reported across northwest Ohio on the morning of April 14th as low pressure near Chicago continued to deepen to 992 mb as it tracked northeast into Quebec. A strong 65 knot low level jet was in place a few thousand feet off the ground across northwest Ohio during the morning hours and showers developing out ahead of the cold front brought some damaging winds down to the…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Very strong winds were reported across northwest Ohio on the morning of April 14th as low pressure near Chicago continued to deepen to 992 mb as it tracked northeast into Quebec. A strong 65 knot low level jet was in place a few thousand feet off the ground across northwest Ohio during the morning hours and showers developing out ahead of the cold front brought some damaging winds down to the surface. Many areas from Findlay to Toledo reported power outages with small limbs down and portions of a canopy at a gas station in Findlay were blown down. Some peak wind gusts reported across the area included 59 mph in at the Findlay and Lorain County Airports and 58 mph at Toledo Executive Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 14, 6:15 AM EST, 9 minutes earlier.

Area forecast discussion, Apr 14, 6:15 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
715 AM EDT MON APR 14 2014

.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE CENTRAL GREAT LAKES NORTHEAST INTO
QUEBEC TODAY...PULLING A STRONG COLD FRONT EAST ACROSS THE AREA.
HIGH PRESSURE WILL BUILD OVER THE CENTRAL GREAT LAKES ON
TUESDAY...LINGERING OVER THE EASTERN GREAT LAKES ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

GOING FORECAST REMAINS ON TRACK WITH SHOWERS APPROACHING NW OHIO.
THUNDERSTORMS ARE CONFINED TO THE DEEP SOUTH AT THIS TIME BUT WILL
CONTINUE TO CARRY A CHANCE IN THE FORECAST. WINDS ARE INCREASING
AS EXPECTED WITH PEAK GUSTS AT 7 AM OF 48 MPH AT DFI AND 45 MPH AT
MNN. THE STRONGEST WINDS ARE EXPECTED BETWEEN 8AM AND NOON.

PREVIOUS DISCUSSION...A SURFACE ANALYSIS SHOWS A 995MB SURFACE
LOW NEAR CHICAGO WITH A WARM FRONT EXTENDING NORTHEAST ACROSS LAKE
HURON AND A COLD FRONT EXTENDING SOUTHWEST TO OKLAHOMA. NORTHERN
OHIO IS STARTING THE DAY OFF IN THE WARM SECTOR WITH TEMPERATURES
NEAR 70 DEGREES AND INCREASING SOUTHERLY WINDS THIS MORNING. THE
LOW WILL QUICKLY TRACK NORTHEAST AHEAD OF SHORTWAVE ENERGY ZIPPING
NORTHEAST THROUGH THE FLOW ALOFT. WINDS WILL BE A CONCERN THIS
MORNING AS A VERY STRONG 65 KNOT LOW LEVEL JET MOVES ACROSS
NORTHWEST AND NORTH CENTRAL OHIO. THE STRONGEST WINDS WILL BE
ASSOCIATED WITH THE LOW LEVEL JET THIS MORNING AND NOT THE ACTUAL
FRONTAL PASSAGE AS THE STRONGEST CORE OF WINDS ALOFT ARE LOCATED
SOME 200-250 MILES OUT AHEAD OF THE COLD FRONT. WINDS SPEEDS START
TO DECREASE AS THE FRONT APPROACHES WHICH DOES NOT HAVE A VERY
FAST FORWARD MOTION OR DOWNWARD MOMENTUM PUSH. WITH THAT
SAID...MODELS ARE INDICATING A 2-4 HOUR WINDOW WHERE WE COULD SEE
WINDS GUST TO 40-50 MILES ACROSS MOST OF NRN OHIO AND A WIND
ADVISORY HAS BEEN ISSUED FOR ALL BUT OUR EASTERN 2 TIERS OF
COUNTIES. MFD ALREADY REPORTED A GUST TO 51 MPH AT 251 AM. THE NAM
AND OTHER MORE HI RES MODELS SEEM TO BE HANDLING THE WINDS BETTER
THAN THE GFS WHICH IS STRUGGLING WITH BOUNDARY LAYER TEMPS AND
MIXING DEPTHS. THE ADVISORY WILL RUN UNTIL 18Z BUT WINDS MAY START
TO COME DOWN A LITTLE EARLIER AS THE RAIN MOVES IN ALTHOUGH THE
POTENTIAL WILL REMAIN FOR ANY STRONGER SHOWERS TO BRING STRONG
WINDS DOWN TO THE SURFACE. IF THE RAIN FILLS IN FASTER THAN
EXPECTED THIS MORNING IT COULD HELP TO STABILIZE THE BOUNDARY
LAYER AND CUT BACK ON MIXING. HOWEVER...IT APPEARS THE RAIN WILL
BE INTERMITTENT ENOUGH INITIALLY TO NOT HAVE A STABILIZING EFFECT.
THE COVERAGE OF THUNDERSTORMS WILL BE LIMITED BY WARM AIR IN THE
MID-LEVELS AND MINIMAL INSTABILITY WITH DEWPOINTS STRUGGLING TO
REACH THE UPPER 50S. TEMPERATURES WILL PEAK THIS MORNING IN NW
OHIO...WITH HIGHS OCCURING THIS AFTERNOON IN NE OHIO/NW PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
A BREAK IN THE SHOWER ACTIVITY COULD OCCUR ACROSS NW OHIO THIS
AFTERNOON WITH PRECIPITATION FILLING BACK IN THIS EVENING. A JET
STREAK WILL MOVE NORTH ACROSS INDIANA/NW OHIO WITH UPPER LEVEL
DIVERGENCE ENHANCING LIFT ALONG THE 700MB FRONT. THERMAL PROFILES
WILL CONTINUE TO COOL THROUGH THE NIGHT AND WE WILL SEE A GRADUAL
TRANSITION TO SNOW FROM WEST TO EAST...STARTING AFTER MIDNIGHT
TOWARDS TOLEDO AND OCCURRING NEAR SUNRISE IN CLEVELAND. THE NAM
SEEMS TO HOLD ONTO A WARM LAYER OF AIR BETWEEN 850-700MB A LITTLE
TOO LONG WHILE THE GFS MAY COOL TOO QUICKLY. WENT WITH A BLENDED
SOLUTION THAT ALLOWS FOR A COUPLE INCHES OF WET SNOW...MAINLY
OVERNIGHT IN NW OHIO...TAPERING TO ABOUT AN INCH OF SNOW IN
EASTERN AREAS ON TUESDAY MORNING. GROUND TEMPERATURES ARE STARTING
TO WARM UP SO THAT MAY HAVE A LIMITING EFFECT ON ACCUMULATIONS.
WITH THAT SAID...WE COULD HAVE A PERIOD OF GOOD SNOWFALL RATES
WHICH WILL REDUCE THE EFFECTS OF THE WARM GROUND...ESPECIALLY
DURING THE OVERNIGHT HOURS. IF THE TRANSITION TO SNOW OCCURS
FASTER THEN ACCUMULATIONS MAY BE HIGHER. AFTER WARM CONDITIONS
THIS WEEKEND...HIGHS ON TUESDAY WILL STRUGGLE TO REACH THE MID AND
UPPER 30S.

HIGH PRESSURE EXPANDS EASTWARD TUESDAY NIGHT WITH SKIES CLEARING AND
TEMPERATURES DIPPING INTO THE LOW 20S AND POSSIBLY TEENS IN NW PA.
THE COOL SNAP WILL BE SHORT LIVED WITH WARM ADVECTION RAMPING UP ON
WEDNESDAY NIGHT AHEAD OF THE NEXT LOW PRESSURE SYSTEM APPROACHING
THE WESTERN LAKES REGION. HIGHS WILL BE CLOSE TO 60 AGAIN BY
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
LONG TERM BEGINS FRIDAY WITH MODELS SHOWING AN UPPER TROF DIGGING
ACROSS THE MISSISSIPPI VALLEY AND UPPER MIDWEST. THE ASSOCIATED TROF
WILL BE IN MISSOURI OR ILLINOIS WITH A STATIONARY FRONT NORTHEAST
INTO THE CENTRAL GREAT LAKES. WITH DIFFERENCES SHOWING UP...MODELS
BRING MOISTURE ASSOCIATED WITH THE SYSTEM INTO THE WESTERN HALF OF
THE AREA BY 00Z SATURDAY WHILE THE SURFACE LOW MOVES TO NEAR
CHICAGO. WILL BRING A CHANCE OF RAIN INTO MUCH OF THE AREA DURING
THE AFTERNOON WITH HIGHEST CHANCES WEST. FRIDAY NIGHT THE GFS BRING
A CLOSED UPPER LOW ACROSS THE LOWER GREAT LAKES WHILE THE ECMWF HAS
AN OPEN WAVE. GFS SURFACE LOW IS ALSO A LOT STRONGER.  WILL GO CLOSE
TO HPC/EFMWF SOLUTION WHICH IS LESS INTENSE. STILL...EXPECT A GOOD
CHANCE OF RAIN MOVING ACROSS THE AREA WITH THE UPPER TROF AND
SURFACE SYSTEM FRIDAY NIGHT...AND SATURDAY...TAPERING OFF SATURDAY
NIGHT INTO SUNDAY. TEMPS SEASONAL TO JUST ABOVE FRIDAY...AND A
COUPLE DEGREES BELOW SATURDAY AND SUNDAY.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SURFACE LOW NEAR CHICAGO WILL MOVE NORTHEAST ACROSS THE CENTRAL
GREAT LAKES OVERNIGHT AND EARLY MONDAY. A COLD FRONT TRAILING THE
LOW WILL MOVE EAST ACROSS NRN OHIO BEGINNING AFTER ABOUT 15Z.
EXPECT FRONT INTO THE KTOL AREA 17Z-18Z...22-23Z KCLE AND JUST
AFTER 00Z KERI. EXPECTING VFR CONDITIONS WELL AHEAD OF THE
BOUNDARY LOWERING TO MVFR NEAR THE FRONT AND MVFR TO IFR AFTER
PASSAGE. COULD HAVE A FEW TSTMS IN THE AREA AS WELL...MAINLY NEAR
AND JUST AHEAD OF THE FRONT. OTHER CONCERN WOULD BE LOW LEVEL WIND
SHEAR INTO THE MORNING HOURS AS LOW LEVEL JET STRENGTHENS ACROSS
THE AREA. WINDY CONDITIONS EXPECTED MONDAY WITH GUSTS INTO THE MID
30S...AND HIGHER IF MIXING IS DEEPER

.OUTLOOK...NON VFR LIKELY MONDAY NIGHT ENTIRE FORECAST AREA AND
MAINLY IN THE EAST ON TUESDAY.

&&

.MARINE...
COLD FRONT WILL MOVE ACROSS THE LAKE FROM WEST TO EAST TODAY. AHEAD
OF THE FRONT EXPECT SOUTH TO SOUTHWEST WINDS 15 TO 25 KNOTS OR SO
WITH HIGHER GUSTS. WILL LIKELY BE A DECREASE IN WINDS INVOF THE COLD
FRONT FOLLOWED BY INCREASING NORTHWEST FLOW...MAINLY TONIGHT INTO
TUESDAY...BACK AGAIN TO 15 TO 25 KNOTS. WILL CONTINUE WITH THE SMALL
CRAFT ADVISORY AS IT IS. FOR TODAY OFFSHORE...LOWER LEVELS ARE
LIKELY SOMEWHAT STABLE WITH THE WARM AIR/COLD WATER SETUP BUT CLOSER
TO SHORE EXPECT WINDS TO REACH CRITERIA AHEAD OF THE COLD FRONT.
TONIGHT AND TUESDAY WINDS SHOULD BE MORE WIDESPREAD IN COLD
ADVECTION.
TUESDAY NIGHT INTO WEDNESDAY HIGH PRESSURE BUILDS ACROSS THE LAKE
WITH LIGHT WINDS EXPECTED. LIGHT EAST TO SOUTHEAST FLOW IS EXPECTED
THURSDAY NIGHT INTO FRIDAY AS LOW PRESSURE DEVELOPS IN THE CENTRAL
PLAINS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ003-006>013-
     017>022-027>032-036>038-047.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT TUESDAY FOR LEZ142>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Apr 14, 3:59 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
459 AM EDT MON APR 14 2014

OHZ003-006>013-017>022-027>032-036>038-047-150900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
459 AM EDT MON APR 14 2014

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-023-033-089-PAZ001>003-150900-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
459 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL INCREASE TODAY WITH GUSTS TO 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-150900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
459 AM EDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hancock

When
April 14, 6:24 AM EST
Where
Hancock forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

The ASOS at the Findlay airport measured a gust to 51 knots at 724 am EDT. The strong winds also caused damage to a gas station in Findlay where a portion of the canopy broke off. Numerous power outages were also reported.

High Wind, Lucas

When
April 14, 6:53 AM EST
Where
Lucas forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

The ASOS at Toledo Executive Airport reported a peak wind gust of 51 knots at 753 am EDT. Numerous power outages were also reported around Toledo.

High Wind, Lorain

When
April 14, 8:02 AM EST
Where
Lorain forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

The ASOS at the Lorain County Airport reported a wind gust of 52 knots. Power outages were also reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509433, 509437, 509435.